Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Denver/Boulder, CO

August 5, 2004Clear Creek County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 5, 2004, 1:35 PM MDT for Clear Creek County, Colorado. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 1:35 PM MDT (19:35 UTC)
Expired
Aug 5, 2004, 3:00 PM MDT
In force
85 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Clear Creek County, CO

The radar

The Denver radar (KFTG), 84 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 051937
FFWBOU
COC019-052100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
135 PM MDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CLEAR CREEK COUNTY IN CENTRAL COLORADO

* UNTIL 300 PM MDT

* AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER IDAHO SPRINGS...OR ABOUT 30 MILES WEST OF     
  DENVER.  THE STORM PRODUCING THE HEAVY RAIN WAS MOVING NORTHEAST AT 
  10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...IDAHO 
SPRINGS INCLUDING THE VIRGINIA CANYON AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

LAT...LON 3976 10550 3977 10555 3973 10559 3972 10549

$$

RPK
3 follow-up statements
000 
WGUS75 KBOU 052011
FFSBOU
COC019-052100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT THU AUG 5 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  NORTH CENTRAL CLEAR CREEK COUNTY

UNTIL 300 PM MDT.

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN HAD ENDED OVER IDAHO SPRINGS...OR ABOUT 31 MILES WEST OF 
DENVER.  DOPPLER RADAR INDICATES UP TO A HALF INCH OF RAIN FELL IN 
THE VIRGINIA CANYON AREA NEAR IDAHO SPRINGS.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...IDAHO SPRINGS AND THE VIRGINIA CANYON AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

LAT...LON 3976 10550 3977 10555 3973 10559 3972 10549

$$

RPK
000 
WGUS75 KBOU 052027
FFSBOU
COC019-052100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT THU AUG 5 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  NORTH CENTRAL CLEAR CREEK COUNTY

UNTIL 300 PM MDT.

AT 225 PM MDT...FLASH FLOODING WAS REPORTED WEST OF IDAHO SPRINGS 
ALONG THE OH MY GOD ROAD IN VIRGINIA CANYON AND THE ROAD WAS CLOSED.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...IDAHO SPRINGS AND THE VIRGINIA CANYON AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

LAT...LON 3976 10550 3977 10555 3973 10559 3972 10549

$$

RPK
000 
WGUS75 KBOU 052102
FFSBOU
COC019-052115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT THU AUG 5 2004

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR

  NORTH CENTRAL CLEAR CREEK COUNTY

UNTIL 300 PM MDT HAS EXPIRED.

AT 300 PM MDT...FLASH FLOODING HAD ENDED ALONG THE OH MY GOD ROAD 
NEAR IDAHO SPRINGS IN VRIGINIA CANYON.  NO ADDITIONAL HEAVY RAIN IS 
EXPECTED FOR THE NEXT FEW HOURS SO THE WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 3976 10550 3977 10555 3973 10559 3972 10549

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:45 AM MDT, 10 hours 50 minutes earlier.

Area forecast discussion, Aug 5, 2:45 AM MDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT THU AUG 5 2004

.SHORT TERM DISCUSSION...WATER VAPOR IMAGERY SHOWING PLUME OF
MOISTURE HAS BEEN MAKING A STEADY ADVANCEMENT NORTHWARD AND CWA IS
NOW WELL ENTRENCHED IN THE MOISTURE. HARD TO PICK OUT SPECIFIC
FEATURES BUT LOOKS LIKE THERE IS SOME ENHANCEMENT ACROSS SERN AZ.
ALSO A WAVE GOING ACROSS SRN SXNS OF BOU CWA ATTM WITH QUITE A BIT
OF LIGHT TO MODERATE RAIN AS THIS FEATURE INTERACTS WITH OUTFLOW
BOUNDARY. PW VALUES ARE SLOWLY INCREASING...NOW JUST OVER AN INCH.
FCST SOUNDINGS INDICATE VALUES WILL BE AROUND 1.25 BY LATER IN THE
DAY. STORM MOTION WILL ALSO BE QUITE SLOW...AROUND 5KT OR LESS.
SURFACE DEWPOINTS ARE WELL UP INTO THE 50S AND LOWER 60S. GOOD SE
LOW LVL FLOW AND POTENTIAL FOR DENVER CYCLONE SHOULD ENHANCE
RAINFALL ALONG THE URBAN CORRIDOR AND FRONT RANGE FOOTHILLS.
POTENTIAL FLASH FLOOD SITUATION WITH HEAVY RAIN GIVEN THE ABOVE
SCENARIO. HOWEVER...SHOWERS AND CLOUDS ALREADY HERE AND MAY INHIBIT
HEATING TO KEEP STORMS AT MORE MANAGEABLE LEVELS. WILL ALSO HAVE TO
WATCH AREAS WHICH FLOODED TODAY...ESPECIALLY IN AREAS ACROSS PALMER
DIVIDE AND ACROSS PORTIONS OF WASHINGTON AND MORGAN COUNTIES. WOULD
RATHER HOLD BACK ON FLOOD WATCH FOR NOW GIVEN SOME UNCERTAINTIES ON
EVOLVING PATTERN. CERTAINLY POTENTIAL IS THERE AND WILL LET DAY
SHIFT MAKE FINAL CALL AND ALLOW FOR COORDINATION WITH OTHER
AGENCIES.  WILL AT LEAST BOOST POPS TO LIKELY ACROSS FOOTHILLS/ADJ
AREAS AND MENTION HEAVY RAIN WITH STORMS.

.LONG TERM DISCUSSION...LITTLE CHANGE NEEDED TO THE LONG TERM
PACKAGE.  TREND OF THE RIDGE IS THE SAME AS PREVIOUS RUNS.  THE
UPPER RIDGE WILL BE CENTERED OVER WRN NEW MX ON FRIDAY WITH A WEAK
NWLY FLOW ALOFT OVER THE CWFA.  THERE WILL BE SOME WEAK QG ASCENT
SLIPPING OVER THE RIDGE FRIDAY NIGHT AS A SHORT WAVE TROUGH MOVES
THROUGH MONTANA/NRN WYOMING.  THE ETA BUFFER SOUNDINGS ON FRIDAY
SHOW CAPES RANGING FROM 300-700 J/KG IN THE AFTERNOON.  THE BEST
CAPES WILL BE ALONG THE ERN BORDER WHERE THE 850 MB THETA E RIDGE
EXPECTED TO BE.  IN THIS AREA CAPES INCREASE TO AROUND 2000 J/KG SO
THERE IS STILL THE POTENTIAL FROM SOME STRONG THUNDERSTORMS IN THE
FAR NORTHEASTERN ZONES.  ON SATURDAY...THE UPPER RIDGE RETROGRADES
FURTHER WEST.  THE CAPES OFF THE ETA SOUDINGS SHOW MUCH OF THE MSTR
IN THE MORNING DECREASING FOLLOWING THE PASSAGE OF THE TROF TO THE N
OF COLORADO.  IF THIS PANS OUT THAN TS POTENTIAL WILL NOT BE AN
ISSUE BY THE AFTERNOON.  ETA HOWEVER DOES TEND TO DRY THE LOWER
LEVELS OUT TOO MUCH SO FOR NOW WILL BUMP POPS DOWN FROM 20 TO 10
PERCENT ON SATURDAY.  THE NEXT DECENT COLD FRONT IS STILL PROGGED TO
MOVE INTO NORTHEAST COLORADO ON SUNDAY...WITH A SECONDARY SURGE
APPARENT ERLY MONDAY.  WILL LEAVE THE REMAINDER OF THE LONG TERM AS
IS.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ENTREKIN/COOPER
Hazardous weather outlook, Aug 5, 11:07 AM MDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT THU AUG 05 2004

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT THU AUG 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

...A FLASH FLOOD WATCH FOR THE FOOTHILLS AND NORTHEAST PLAINS FROM
NOON TODAY THROUGH MIDNIGHT TONIGHT...

A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS COLORADO.  SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS...
FOOTHILLS AND ADJACENT PLAINS...THEN SPREAD ACROSS THE REMAINDER OF
THE PLAINS LATER THIS AFTERNOON AND EVENING.  THE MAIN THREAT WITH
THE STORMS WILL BE HEAVY RAIN AND THE POTENTIAL FOR FLOODING.
RAINFALL RATES WILL BE UP TO 2 INCHES IN AN HOUR WITH THE STRONGEST
STORMS.

THE GREATEST THREAT OF FLASH FLOODING EXISTS ACROSS THE PALMER
DIVIDE REGION AND INTO SOUTHERN WASHINGTON COUNTY AS THE GROUND IS
ALREADY SATURATED IN SEVERAL AREAS FROM RAINFALL ON WEDNESDAY.
OTHER AREAS SUSCEPTIBLE TO FLASH FLOODING ARE THE HAYMAN...OVERLAND
AND PICNIC ROCK BURN AREAS.

THERE MAY BE JUST ENOUGH INSTABILITY IN THE ATMOSPHERE TO GENERATE A
SEVERE STORM WITH MARGINAL HAIL UP TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AT LEAST A SLIGHT CHANCE OF STORMS EACH AFTERNOON AND
EVENING THROUGH THE MIDDLE OF NEXT WEEK...BUT THE THREAT OF ANY
SEVERE WEATHER WILL BE LOW.  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
AT TIMES...MAINLY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING TO RELAY
REPORTS OF HEAVY RAINFALL AND FLOODING.

D-L/DANKERS

In the hours before

Local storm report, Aug 5, 8:15 AM MDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
815 AM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             10 SSE SIMLA            39.01N 104.01W
08/04/2004  0.75 INCH        ELBERT             CO   TRAINED SPOTTER

0452 PM     HAIL             1 E AURORA              39.70N 104.79W
08/04/2004  0.75 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0457 PM     TSTM WND GST     5 NW WESTPLAINS         40.92N 103.57W
08/04/2004  59 MPH           LOGAN              CO   AWOS

0501 PM     HAIL             CASTLE ROCK             39.38N 104.85W
08/04/2004  0.75 INCH        DOUGLAS            CO   TRAINED SPOTTER

            HEAVY RAIN AND HAIL CAUSED MINOR STREET FLOODING AND TREE
            DAMAGE. HAIL ACCUMULATED 1-2 INCHES DEEP.

0513 PM     HAIL             3 SE FORDER             38.65N 103.68W
08/04/2004  1.00 INCH        LINCOLN            CO   TRAINED SPOTTER

0516 PM     HAIL             WESTPLAINS              40.86N 103.50W
08/04/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0630 PM     TSTM WND GST     7 NNW MERINO            40.58N 103.40W
08/04/2004  63 MPH           LOGAN              CO   AMATEUR RADIO

0825 PM     TSTM WND DMG     WOODROW                 39.98N 103.58W
08/04/2004                   WASHINGTON         CO   TRAINED SPOTTER

            TREES BLOWN DOWN.

0830 PM     TSTM WND DMG     7 N WOODROW             40.08N 103.58W
08/04/2004                   MORGAN             CO   TRAINED SPOTTER

            ROOF DAMAGE TO HOME.

0930 PM     TSTM WND GST     7 NE WOODLIN SCHOOL     39.85N 103.42W
08/04/2004  60 MPH           WASHINGTON         CO   TRAINED SPOTTER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:10 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington65 min
Aug 4, 9:13 PM MDTSevere Thunderstorm WarningBOUWashington62 min
Aug 4, 10:40 PM MDTFlash Flood WarningBOUWashington3 hr
Aug 5, 3:14 PM MDTSevere Thunderstorm WarningBOUDouglas46 min
Aug 5, 3:26 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe64 min
Aug 5, 3:46 PM MDTFlash Flood WarningBOUDouglas3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.